What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 1, 6:32 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 1, 6:32 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
732 PM EDT Sat Sep 1 2018
.SYNOPSIS...
Weak high pressure anchored just off the the Mid Atlantic and
Southeast coasts will remain in place through Sunday. High
pressure will continue to prevail next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 355 PM EDT Saturday...
Latest analysis indicates a weak/diffuse frontal boundary
situated over the region, and this has been the focus for
scattered to numerous showers and tstms this aftn. Overall,
expect the higher coverage of tstms to continue to slowly drift
inland with time late this aftn, with a lower coverage near the
coast. While brief wind gusts to ~30 kt will be possible with
the stronger storms into this evening, the primary issue will
be for heavy rain/localized flooding due to very weak shear
(effective shear 20 kt or less), leading to slow storm movement
Some of the high- res guidance indicates a line of convection
developing moving E/SE thru the Piedmont and I-95 corridor
through the later evening hrs. This appears overdone and is
probably too late in timing. Have gone with likely PoPs in the
SW zones through 6 pm, then shift the likely PoPs to the
central/northern Piedmont through 00Z. Elsewhere, Scattered
tstms with PoPs of 30-50% are forecast through 00Z, tapering off
gradually overnight. Partly cloudy after midnight with
lingering but minimal PoPs NE. Lows 70-75 F. Some patchy fog/low
stratus possible from 06-12Z mainly in the Piedmont and the MD
eastern shore.
Upper level ridging slowly begins to strengthen over the region
on Sunday. Still somewhat unstable given ample low level
moisture, but with the frontal boundary washing out, will have
lower PoPs in the forecast compared to Sat. Highs will avg in
the upper 80s to lower 90s (locally a little cooler immediate
coast). Most areas will have 20-30% PoPs Sun aftn.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 355 PM EDT Saturday...
Models continue to be in good agreement with building heights
aloft as the upper level ridge becomes centered over the local
area Sun night-Tue. A model consensus blend of the 500 mb
heights shows them rising from 594/595 dm Sun night to 596/597
dm by Tue aftn. At the sfc, high pressure centered is initially
located off the mid-Atlc/NE coast Sun night, then builds SW to a
position along or just off the mid-Atlc coast Mon/Tue.
The wind flow will be weak, so sea- breeze circulations should
prevail, and low- level moisture will be available. However,
despite the low level moisture, the rising heights aloft and a
strengthening cap should limit PoPs to around 20% during the
aftn/evening. High temperatures Monday and Tue will generally
be in the lower 90s except for upper 80s near the immediate
coast, with morning lows mainly the low/mid 70s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 355 PM EDT Friday...
Ridging continues to be the main feature for the extended period,
with a front approaching from the north Fri-Sat. Wed-Fri, chance
PoPs remain highest over the Piedmont and most of our CWA is left
with mainly a 15-20% chance for afternoon/evening showers/tstms.
WPC QPF is less than 1.00" days 3-6, which seems reasonable
considering the isolated nature of rain chances. High pressure
overhead will work diligently to keep most locations relatively
dry through Friday. Our attention turns to the north for a
backdoor front that will ultimately be the focus for scattered
thunderstorms next weekend. Like most fronts this time of year,
it does not appear that it will fully clear the area. Rather,
southerly flow looks to stall its southward push and ultimately
kick it back north as a warm front.
Otherwise, temperatures will remain right around the 90F mark each
afternoon, with lows between 70F and 75F each night. The exception
would be Saturday, depending on the progress of the aforementioned
frontal boundary and attendant cloud cover/precip. Have highs
Saturday over the northern third of the CWA in the low to mid 80s to
reflect this possibility.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 730 PM EDT Saturday...
A weak frontal boundary lingers across central/eastern VA. A
warm/very humid airmass has led to the development of scattered
to numerous showers and tstms across much of the area, but
mainly outside of the terminals. Tstms creeping into KRIC at
this time, and shoud linger until around 02Z. Will also be
closely monitoring KECG for the potential for a shower/tstm to
move into the terminal between 00Z to 03Z. Thereafter, expect
primarily VFR through the remainder of the TAF period, except at
KSBY, where onshore flow has brought in MVFR stratus, which is
expected to become IFR later tonight. In addition, could see
some BR at KRIC/KECG, with visibility currently expected to
remain in the 3-5SM range.
Outlook...Showers/tstms will be possible again Sun-Tue, mainly
in the aftn/early evening but the coverage will tend to be less
than today (only isolated to widely scattered). This as high
pressure sfc and aloft strengthens across the region through
midweek.
&&
.MARINE...
As of 320 PM EDT Saturday...
Broad high pressure along the coast will persist through the
weekend and into early next week. Winds will remain generally
SE to ESE around 10 kt through the weekend before becoming more
SLY Monday. Brief periods of wind gusts to 15 kt will be
possible over the Bay at times, but overall winds should remain
less than 15 kt. Waves of 1 ft (occasionally 2 ft) will persist
in the Bay with 3 ft seas just off the coast. A E-NE swell will
keep waves around 3 ft in the coastal waters through Sunday and
Monday.
The pattern does not change much for next week with winds
remaining SLY and becoming more SWLY from mid week on. SW winds
may increase some Thursday into Friday, but still look to
remain below SCA criteria.
&&
.CLIMATE...
Temperature data from the Norfolk ASOS (ORF) has been
unrepresentative this month for high temperatures. Therefore,
the daily highs have been substituted with data from the nearby
co-op site (min temperatures have not been adjusted).
&&
.EQUIPMENT...
The DOX radar is inoperable due to a probable lightning strike
at the site. Return to service remains unknown at this time.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...JDM/LKB
LONG TERM...BMS
AVIATION...LKB/WRS
MARINE...MPR/JAO
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Sep 1, 3:23 PM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
423 PM EDT Sat Sep 1 2018
MDZ021>024-NCZ012>017-030>032-VAZ065-075>079-081>090-092-093-095>097-
518-520-522>525-022030-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Mecklenburg-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Eastern King William-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
423 PM EDT Sat Sep 1 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered showers and thunderstorms will result in periods of heavy
rain through late afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-022030-
Eastern Currituck-Virginia Beach-
423 PM EDT Sat Sep 1 2018
...MODERATE RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-022030-
Maryland Beaches-Accomack-Northampton-
423 PM EDT Sat Sep 1 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Thunderstorms may produce locally heavy downpours and frequent
lightning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-064-066>069-080-509>517-519-521-022030-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Lunenburg-
Nottoway-Amelia-Powhatan-Dinwiddie-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
423 PM EDT Sat Sep 1 2018
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.
.DAY ONE...Tonight.
Slow moving showers and thunderstorms will be capable of producing
heavy rain and localized flooding late this afternoon and this
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 6:11 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
711 PM EDT SAT SEP 1 2018
VAZ064-511-512-515-516-020000-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-Eastern Henrico-Caroline-
711 PM EDT SAT SEP 1 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
CAROLINE...NORTHEASTERN HENRICO AND CENTRAL HANOVER COUNTIES AND THE
CITY OF RICHMOND...
At 710 PM EDT, thunderstorms with heavy rain were located along a
line extending from 6 miles northwest of Kings Dominion to near
Ashland to East Highland Park. Movement was east at 10 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Richmond, Ashland, Randolph Macon College, Downtown Richmond,
Virginia Union University, Virginia Commonwealth University,
Mechanicsville, Highland Springs, Hanover, East Highland Park, Dawn,
Glen Allen, Kings Dominion, Laurel, Studley, Lakeside, Gum Tree,
Elmont, Fair Oaks and Solomons Store.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3799 7744 3780 7733 3779 7735 3779 7733
3777 7732 3776 7734 3776 7731 3774 7730
3774 7732 3773 7732 3773 7730 3753 7725
3753 7752 3772 7756 3792 7763
TIME...MOT...LOC 2310Z 252DEG 9KT 3789 7753 3776 7744 3755 7740
05Special weather statement, Sep 1, 6:29 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
729 PM EDT SAT SEP 1 2018
NCZ013-030-031-020000-
Hertford-Bertie-Chowan-
729 PM EDT SAT SEP 1 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN BERTIE...
SOUTH CENTRAL HERTFORD AND WEST CENTRAL CHOWAN COUNTIES...
At 728 PM EDT, a thunderstorm with heavy rain was located near
Powellsville, or 7 miles southeast of Ahoskie. the storm is nearly
stationary.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Ahoskie, Windsor, Cofield, Powellsville, Colerain, Askewville, Goose
Pond, Whites Crossroads, Trap, Mount Gould, Wakelon, Rosemead,
Proctors Corner, Brantleys Grove, Buena Vista and Poor Town.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3630 7703 3637 7686 3618 7672 3615 7672
3614 7671 3611 7670 3602 7696
TIME...MOT...LOC 2328Z 315DEG 4KT 3623 7687
05Special weather statement, Sep 1, 6:40 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
740 PM EDT SAT SEP 1 2018
VAZ513>516-020015-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Eastern Henrico-Eastern Chesterfield (Including Col.
Heights)-
740 PM EDT SAT SEP 1 2018
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL
CHESTERFIELD AND CENTRAL HENRICO COUNTIES AND THE CITY OF RICHMOND...
At 740 PM EDT, thunderstorms with heavy rain were located along a
line extending from Tuckahoe to Bellwood. Movement was northeast at
5 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Richmond, Downtown Richmond, Bon Air, Virginia Union University,
Virginia Commonwealth University, Tuckahoe, University Of Richmond,
Centralia, Bensley, Bellwood, Glen Allen, Laurel, Lakeside, East
Highland Park, Chesterfield, Richmond Heights, Montrose, Pocahontas
State Park and Solomons Store.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3767 7748 3744 7728 3734 7756 3757 7764
3758 7763 3758 7762 3759 7762 3759 7763
3760 7763 3760 7764
TIME...MOT...LOC 2339Z 236DEG 5KT 3760 7757 3740 7745
05Special weather statement, Sep 1, 6:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
745 PM EDT SAT SEP 1 2018
MDZ021-022-020015-
Dorchester-Wicomico-
745 PM EDT SAT SEP 1 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN WICOMICO
AND CENTRAL DORCHESTER COUNTIES...
At 744 PM EDT, a thunderstorm with heavy rain was located 9 miles
southeast of Taylors Island, moving northwest at 10 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Whitehaven, Green Hill, Wetipquin, Elliott, Taylors Island, Andrews,
Crocheron, Honga and Wingate.
LAT...LON 3837 7583 3828 7574 3823 7590 3836 7587
3834 7591 3823 7597 3838 7601 3815 7605
3825 7607 3825 7616 3827 7607 3826 7617
3831 7613 3831 7614 3826 7618 3834 7616
3833 7617 3834 7627 3848 7633
TIME...MOT...LOC 2344Z 154DEG 7KT 3836 7619
05Special weather statement, Sep 1, 7:00 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
800 PM EDT SAT SEP 1 2018
NCZ030-031-020030-
Bertie-Chowan-
800 PM EDT SAT SEP 1 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN BERTIE AND
SOUTHWESTERN CHOWAN COUNTIES...
At 800 PM EDT, a thunderstorm with heavy rain was located near
Valhalla, or 13 miles south of Ryland, moving southeast at 15 mph.
Rainfall amounts of up to 1 inch are possible with this storm.
Locations impacted include...
Powellsville, Colerain, Rockyhock, Valhalla, Midway, Askewville,
Goose Pond, Whites Crossroads, Merry Hill, Edenhouse, Trap, Mount
Gould, Hancock, Wakelon, Rosemead and Macedonia.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3595 7684 3620 7699 3624 7688 3624 7672
3607 7655 3605 7659 3606 7660 3605 7660
3606 7662 3605 7662 3604 7664 3604 7666
3601 7669
TIME...MOT...LOC 0000Z 319DEG 12KT 3609 7672
05Special weather statement, Sep 1, 7:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
841 PM EDT SAT SEP 1 2018
NCZ030-031-020130-
Bertie-Chowan-
841 PM EDT SAT SEP 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BERTIE AND
SOUTHERN CHOWAN COUNTIES...
At 841 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Windsor to near Snug
Harbor. Movement was southeast at 5 mph.
Wind gusts in excess of 30 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Cape Colony, Midway, Merry Hill, Woodard, Drummond Point, Edenhouse,
Saint Johns and Somerset.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3588 7685 3602 7692 3610 7651 3608 7650
3609 7648 3607 7641 3602 7647 3601 7651
3601 7658 3606 7662 3604 7664 3604 7666
3601 7669 3599 7668 3596 7672 3593 7674
3594 7669 3593 7669 3592 7670
TIME...MOT...LOC 0041Z 325DEG 6KT 3599 7683 3605 7642
wrs